Michigan, 2020

Damaging Wind in Michigan, August 24, 2020

August 24, 2020 · NWS DTX · 1 event in 1 county or zone

A thunderstorm produced a 71 mph wind gust at Willow Run Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm produced a 71 mph wind gust at Willow Run Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 24, 12:21 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 24, 12:21 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
121 PM EDT Mon Aug 24 2020

.AVIATION...

Southwesterly winds will continue through the evening as surface
troughing settles in over the area.  A diurnal cumulus field has
developed early this afternoon with the trough and low level
moisture as some showers and storms may still be possible this
afternoon.  The best chance for showers/storms is still looking to
be the far eastern portion of the southeast Michigan, with a TEMPO
group remaining in for DET and DTW.  Cloud bases around 3000 to 5000
ft will exist through the early evening before scattering out later
tonight.  Clouds are expected to move in again overnight and into
Tuesday. Timing and coverage of more rain/storm chances may be
likely again early Tuesday morning, depending on what happens
upstream. Have not added in any mention of convection into the TAFs
for Tuesday morning due to the low confidence this far out.

For DTW... Timing of the best chance for convection still looks to
be up through 22Z this afternoon. It is possible that the bulk of
any convection remains east of the terminal.  There may be another
chance for convection Tuesday morning.

.DTW THRESHOLD PROBABILITIES...

* Medium for thunderstorms between 19z and 22z this afternoon.

* High for ceilings at or below 5000 ft this afternoon.

&&

.PREV DISCUSSION...
Issued at 1157 AM EDT Mon Aug 24 2020

UPDATE...

The slightest of short wave ridge aloft is in place between the
trough departing the eastern Great Lakes and the larger trough
moving into the upper Midwest. The ridge provides a brief period of
subsidence and a slight speed bump for convective development
entering early afternoon but is quickly eroded mid to late
afternoon. The inbound field of height falls takes over and brings
at least a weak vertical motion field overhead during peak heating.
There is also good agreement among model solutions on a well defined
surface trough in place by late afternoon into this evening to help
focus low level convergence. The timing of destabilization and
position of the surface trough still favors locations near Lake Huron
down through metro Detroit/downriver for higher POPs late afternoon
through early evening. Pulse to multicell modes with a few stronger
updrafts are possible as MLCAPE reaches around 1500 J/kg while the
wind profile remains on the weak side with sub 30 kt westerly flow
below 500 mb.

PREV DISCUSSION...
Issued at 338 AM EDT Mon Aug 24 2020

DISCUSSION...

Southeast Michigan will continue to reside within the immediate
outer periphery of predominant large scale ridging featured
throughout the southern and central conus. This ensures local
conditions remain governed by lower amplitude and intermittently
energetic mid level west-northwest flow. Weak mid level trough
migrating through this flow early this morning will steadily
translate across lower Michigan through the morning period. This
process will effectively draw a deeper plume of mid level moisture
into the region through the day, aligned roughly parallel with an
inbound surface trough and resulting shift toward low level westerly
flow attendant to the trailing portion of the ongoing weak height
falls. This process occurs as standard diurnal low level
destabilization commences under a high degree of insolation -
netting roughly 1200 to 1800 j/kg of late day mlcape with
temperatures nearing 90 degrees and dewpoints holding in the mid
60s. The combination of modest forcing and minimal wind in the
column suggests simply a limited response of pulse type convection
mid afternoon through early evening, with greater potential with
eastward extent. Some model guidance suggests sufficient
destabilization fails to manifest until the underlying convergence/
forced ascent reaches Ontario. Outgoing forecast maintains a west to
east tapered chance mention. Plausible for a few stronger wind gusts
to materialize as the degree of instability offers some water loaded
updrafts, but lack of shear minimizes the opportunity for greater
organization and a larger severe risk.

Convective potential late tonight into Tuesday becomes increasingly
complex. Ongoing warm air advection expected to engage a southward
sagging frontal boundary across MN/WI this evening. Some degree of
southeastward expansion of the resulting convection will then
commence overnight, working into a sufficiently moist and weakly
unstable thermodynamic profile residing downstream. The usual mixed
model signal exists in terms of spatial extent, trajectory and
timing as this activity spills into lower Michigan during the
morning hours Tuesday. An arrival window generally within the
diurnal minimum always casts doubt to potential survival of any
activity, while also perhaps introducing a higher degree of
convective cloud debris to disrupt the typical diurnal heating
cycle. Slower timing offering a greater window for destabilization
would afford more potential for convective development and
organization via some combination of a remnant MCV and/or the
aforementioned inbound frontal boundary. A lower confidence setup at
this stage - forecast will continue to highlight simply a general
mention for the possibility of showers and thunderstorms through the
day.

Frontal zone/theta-e gradient will remain anchored across southeast
Michigan during the Tuesday night and Wednesday periods. There
remains a consistent model signal for the passage of shortwave
energy, possibility convective induced, in combination with bouts of
warm/moist advection to intersect this feature, maintaining the
potential for convection to organize throughout this period. The
effective movement of this boundary remains key in defining
convective prospects again Thursday and Friday. The underlying above
average thermal profile and seasonable moisture content will offer
sufficient low level instability beneath a generally capped
environment. Greatest potential for rainfall this week may ultimately
settle on Friday, as the frontal forcing backed by a stronger push
of height falls yields a larger scale period of forced ascent. Drier
and more seasonable conditions in store for next weekend.

MARINE...

Low pressure tracks across northern Ontario into Quebec dragging a
cold front through the central Great Lakes late Monday night into
Tuesday. Showers and thunderstorms, including some severe storms,
will be possible ahead of the front. Severe potential currently
looks to be focused from the southern half of Lake Huron down to
St.Clair and western Lake Erie. Light to moderate northwesterly
winds develop behind the cold front Tuesday before flow slowly
rotates to east/southeast Wednesday ahead of a new developing low
over the Upper Midwest.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SS
UPDATE.......BT
DISCUSSION...MR
MARINE.......KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 24, 2:51 AM EST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
351 AM EDT Mon Aug 24 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-250800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
351 AM EDT Mon Aug 24 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening.
Widespread severe weather is not expected, but isolated storms will
be capable of producing wind gusts up to 60 mph. Storms will move
from northwest to southeast around 20 mph.

Potential exists for thunderstorms that develop across the upper
Mississippi valley this evening will lift into lower Michigan early
Tuesday morning. Confidence in thunderstorms reaching southeast
Michigan remains low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An unsettled pattern will periodically bring the chance of
thunderstorms Tuesday through Friday. At this time, there is the
potential for strong to severe thunderstorms to develop both Tuesday
and Wednesday, particularly during the afternoon and evening hours.
The primary threat will be wind gusts up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-250800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
351 AM EDT Mon Aug 24 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening.
Widespread severe weather is not expected, but isolated storms will
be capable of producing wind gusts up to 50 knots. Storms will move
from northwest to southeast around 15 knots.

Potential exists for thunderstorms that develop across the upper
Mississippi valley this evening will lift into lower Michigan early
Tuesday morning. Confidence in thunderstorms reaching southeast
Michigan remains low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An unsettled pattern will periodically bring the chance of
thunderstorms Tuesday through Friday. At this time, there is the
potential for strong to severe thunderstorms to develop both Tuesday
and Wednesday, particularly during the afternoon and evening hours.
The primary threat will be wind gusts up to 50 knots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

The radar

The Detroit radar (KDTX), 53 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washtenaw

When
August 24, 1:47 PM EST
Where
Washtenaw County, 0.69 mi N of Ypsilanti
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
42.240, -83.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913478.